Louisiana, 2012

Flash Flood and Hail in Louisiana, August 10 to 11, 2012

August 10 to 11, 2012 · NWS LCH · 5 events in 4 counties and zones

Strong thunderstorms in the area resulted in downed trees, large hail, and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Strong thunderstorms in the area resulted in downed trees, large hail, and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 9, 11:03 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 9, 11:03 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1203 AM CDT FRI AUG 10 2012

.DISCUSSION...
06 TAF ISSUANCE.

&&

.AVIATION...
SCT/NUM SHRA/TSRA CONTINUES TO MOVE S OVER C LA. WITH THIS
ACTIVITY...PLACED TEMPO GROUP FOR +TSRA & IFR VSBY/CEILING THRU
07-08Z. NOT EXPECTING THE ACTIVITY TO REACH LFT/ARA AT THIS TIME.
OTHERWISE...VSBY RESTRICTIONS AT LCH DUE TO FU FROM A MARSH FIRE
SW OF THE TERMINAL. WILL CONTINUE INTERMITTENT 2-4SM THRU 08Z.
OTHERWISE...VFR EXPECTED OVERNIGHT. FOR FRI...AMPLE MOISTURE...SEA
BREEZE/OUTFLOW BOUNDARIES...AND NW FLOW PERTURBATIONS EXPECTED
OVER THE REGION. THUS...VCTS PLACED IN ALL TERMINALS BY 15Z...WITH
PROB30 GROUP FOR SHRA/TSRA & MVFR VSBY/CEILING BEGINNING 18Z FOR
BPT/LCH/LFT/ARA...AND 20Z FOR AEX.

DML

&&

.PREV DISCUSSION... /ISSUED 844 PM CDT THU AUG 9 2012/

UPDATE...
THE MAJORITY OF THE CONVECTION HAS DISSIPATED OVER THE FORECAST
AREA WITH THE LOSS OF DAYTIME HEATING. HOWEVER...LATEST UPPER AIR
SOUNDING FROM KLCH STILL SHOWS A VERY MOIST AND UNSTABLE
ATMOSPHERE IS IN PLACE. WATER VAPOR AND IR SATELLITE SHOW
CONVECTION RE-DEVELOPING TO THE NORTH AS SHORT WAVE MOVES SOUTH
AND INTERACTS WITH A SURFACE BOUNDARY. WILL KEEP CHANCE POPS GOING
FOR THE REMAINDER OF THE EVENING INTO THE OVERNIGHT FOR THE
NORTHERN ZONES...AS NORTHERLY FLOW ALOFT WILL PUSH CONVECTION
TOWARD UPPER SOUTHEAST TEXAS AND CENTRAL LOUISIANA. ALSO...WILL
INSERT CHANCE POPS NEAR THE SOUTH CENTRAL LOUISIANA COAST
OVERNIGHT...AS SOME NOCTURNAL SHOWER ACTIVITY MAY RE-DEVELOP ALONG
LEFT-OVER MESO-SCALE BOUNDARY IN THAT AREA.

RUA

PREV DISCUSSION... /ISSUED 636 PM CDT THU AUG 9 2012/

DISCUSSION...
00Z TAF ISSUANCE.

AVIATION...
SCT/NUM SHRA/TSRA CONTINUES OVER S LA FROM JENNINGS EAST TO JUST
NORTH OF LFT/ARA. WITH THIS ACTIVITY MOVING SE...LFT/ARA
TERMINALS IN LINE TO POSSIBLY GET AFFECTED WITH TSRA & MVFR
VSBY/CEILING THRU 02Z. THE POSSIBILITY OF MVFR VSBY BEFORE
SUNRISE FOR LFT/ARA...OTHERWISE...VFR EXPECTED OVERNIGHT. FOR
FRI...AMPLE MOISTURE...SEA BREEZE/OUTFLOW BOUNDARIES...AND NW FLOW
PERTURBATIONS EXPECTED OVER THE REGION. THUS...VCTS PLACED IN ALL
TERMINALS BY 15Z...WITH PROB30 GROUP FOR SHRA/TSRA & MVFR
VSBY/CEILING BEGINNING 18Z FOR BPT/LCH/LFT/ARA...AND 20Z FOR AEX.

DML

PREV DISCUSSION... /ISSUED 343 PM CDT THU AUG 9 2012/

DISCUSSION...
SFC ANALYSIS SHOWS HIGH PRESSURE RIDGING ACROSS THE NRN GULF FROM
A CENTER OVER THE ATLANTIC NE OF THE BAHAMAS...WHILE A STATIONARY
FRONTAL BOUNDARY LIES FROM THE RED RIVER VALLEY ACROSS THE OZARKS
TO THE OHIO VALLEY. WATER VAPOR IMAGERY SHOWS A CUT OFF LOW OVER
THE GREAT LAKES HELPING FURTHER DIG AN ERN CONUS TROF...WITH A
SHORTWAVE CROSSING THE WRN GULF STATES ATTM. COMBO OF THE
SHORTWAVE...SEA BREEZE...HEATING AND ABUNDANT MOISTURE HAS LED TO
SCATTERED TO NUMEROUS SHOWERS AND STORMS ACROSS THE SRN ZONES...
ESPECIALLY OVER ACADIANA...OTHERWISE LOCAL RADARS HAVE BEEN A
LITTLE QUIET TODAY.

NO SIGNIFICANT CHANGES TO THE INHERITED GRIDS/ZONES. CONVECTION
SHOULD DIE OFF SOMEWHAT AFTER SUNSET WITH BEST POPS CONFINED AGAIN
TO THE SERN ZONES WHERE BETTER MOISTURE IS PROGGED ALONG WITH
LINGERING LIFT FROM THE DEPARTING SHORTWAVE. ANOTHER ROUND OF LATE-
NIGHT CONVECTION LOOKS POSSIBLE AS SHORT-RANGE MODELS ALL PROG
ANOTHER VORT DEVELOPING JUST NORTH OF THE AREA WHILE THE FRONT
SAGS SWD TOWARDS US. BEST POPS FOR THIS TIME FRAME HAVE BEEN KEPT
ACROSS THE N-CNTL/NERN ZONES WITH CHANCE POPS. MEANWHILE
ADDITIONAL MARITIME NOCTURNAL SHOWERS LOOK LIKELY AS WELL.

SCATTERED CONVECTION REMAINS IN THE FORECAST INTO THE EARLY
WEEKEND AS THE FRONT OOZES FURTHER SWD WHILE ONE LAST WEAK VORT
CROSSES THE REGION. THE FRONT IS PROGGED TO DRIVE AS FAR AS THE
I-10 CORRIDOR BEFORE STALLING. DRIER AIR IS PROGGED TO FILTER
ACROSS THE FORECAST AREA LATE SATURDAY INTO SUNDAY WITH MINIMAL
CONVECTION EXPECTED. BY EARLY IN THE WEEK THE REMNANTS OF THE
FRONT SHOULD PUSH NWD WITH INCREASING MOISTURE RETURNING BEHIND
IT...LEADING TO A RETURN OF SMALL RAIN CHANCES FOR THE REMAINDER
OF THE FORECAST PERIOD.

MARINE...
SLIGHTLY INCREASED SEAS FROM ERNESTO-BRED SWELL SHOULD BEGIN TO
DIMINISH LATER TONIGHT...WITH MAINLY LIGHT SEAS LINGERING THE REST
OF THE PERIOD. HIGH PRESSURE OVER THE NRN GULF WILL MAINTAIN
MOSTLY LIGHT SRLY FLOW THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  76  93  75  92  74 /  20  40  30  20  10
KBPT  77  92  76  92  75 /  20  30  30  20  10
KAEX  76  93  73  93  72 /  30  40  20  20  10
KLFT  76  91  76  92  73 /  30  50  30  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 9, 4:26 AM CST, 20 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
526 AM CDT THU AUG 9 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
101030-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
526 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. TYPICAL BRIEF
HEAVY RAINS AND CONSIDERABLE CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY THIS ACTIVITY. NO ORGANIZED SEVERE THUNDERSTORMS ARE
ANTICIPATED...BUT A PULSE THUNDERSTORM BRIEFLY REACHING SEVERE LIMITS
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH
FRIDAY AS A WEAK COLD FRONT SLIDES ACROSS THE FORECAST AREA AND
STALLS NEAR THE COAST. AS WILL BE THE CASE TODAY...NO ORGANIZED SEVERE
THUNDERSTORMS ARE ANTICIPATED....BUT A PULSE THUNDERSTORM BRIEFLY
REACHING SEVERE LIMITS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED.

GMZ430-432-435-450-452-455-470-472-475-101030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
526 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
FRIDAY...WITH CHANCES LOWERING THROUGH THE WEEKEND AND NEW WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Special weather statement, Aug 9, 11:31 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1231 AM CDT FRI AUG 10 2012

LAZ028-029-032-033-100630-
ST. LANDRY LA-RAPIDES LA-EVANGELINE LA-AVOYELLES LA-
1231 AM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...RAPIDES...EVANGELINE
AND AVOYELLES PARISHES UNTIL 130 AM CDT...

AT 1228 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF HESSMER...MOVING SOUTH AT 20
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CHENEYVILLE AND COTTONPORT BY 1245 AM...
  BUNKIE AND EVERGREEN BY 1255 AM...
  GOUDEAU BY 115 AM...
  MORROW AND BIG CANE BY 125 AM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3079 9197 3085 9235 3117 9227 3115 9206

RUA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Rapides

When
August 10, 1:00 AM CST
Where
Rapides County, 1.5 mi NNE of Elmer
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.150, -92.670

A tree was reported down in Elmer by a passing storm.

Thunderstorm Wind, Rapides

When
August 10, 5:06 AM CST
Where
Rapides County, 0.59 mi E of Deville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.350, -92.160

The sheriff’s department reported a tree down on power lines at the intersection of highways 1207 and 115.

Thunderstorm Wind, Calcasieu

When
August 10, 5:57 PM CST
Where
Calcasieu County, 1.19 mi E of De Quincy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
30.450, -93.410

A NWS employee reported a tree down along highway 12 east of Dequincy.

Hail, St. Landry

When
August 10, 6:52 PM CST to 6:55 PM CST
Where
St. Landry County, 0.69 mi N of Whiteville
Measured
1.5 in hail
Reported by
Public
Coordinates
30.790, -92.150

A report from the public was received of 1.5 inch hail in the town of Whiteville.

Flash Flood, Lafayette

When
August 11, 7:00 AM CST to 8:00 AM CST
Where
Lafayette County, 0.37 mi NNE of Youngsville to 0.05 mi NE of Youngsville
Cause
Heavy Rain
Property damage
$5,000
Reported by
County Official
Coordinates
30.105, -91.998

A report was received of a bridge washed out due to heavy rain in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409174, 409175, 409177, 409176, 409178.